Index to Chiropractic Literature
Index to Chiropractic Literature
My ICL     Sign In
Thursday, December 3, 2020
Index to Chiropractic LiteratureIndex to Chiropractic LiteratureIndex to Chiropractic Literature
Share:


For best results switch to Advanced Search.
Article Detail
Return to Search Results
ID 19169
  Title Cauda equina syndrome after epidural steroid injection: a case report
URL http://www.ncbi.nlm.nih.gov/entrez/query.fcgi?db=pubmed&cmd=Retrieve&dopt=Citation&list_uids=16904497
Journal J Manipulative Physiol Ther. 2006 Jul-Aug;29(6):Online access only 3 p
Author(s)
Subject(s)
Peer Review Yes
Publication Type Case Report
Abstract/Notes OBJECTIVE: Conventional treatment methods of lumbusacral radiculopathy are physical therapy, epidural steroid injections, oral medications, and spinal manipulative therapy. Cauda equina syndrome is a rare complication of epidural anesthesia. The following case is a report of cauda equina syndrome possibly caused by epidural injection of triamcinolone and bupivacaine.

CLINICAL FEATURES: A 50-year-old woman with low back and right leg pain was scheduled for epidural steroid injection.

INTERVENTION AND OUTCOME: An 18-gauge Touhy needle was inserted until loss of resistance occurred at the L4-5 level. Spread of the contrast medium within the epidural space was determined by radiographic imaging. After verifying the epidural space, bupivacaine and triamcinolone diacetate were injected. After the injection, there was a reduction in radicular symptoms. Three hours later, she complained of perineal numbness and lower extremity weakness. The neurologic evaluation revealed loss of sensation in the saddle area and medial aspect of her right leg. There was a decrease in the perception of pinprick test. Deep-tendon reflexes were decreased especially in the right leg. She was unable to urinate. The patient's symptoms improved slightly over the next few hours. She had a gradual return of motor function and ability of feeling Foley catheter. All of the symptoms were completely resolved over the next 8 hours.

CONCLUSION: Complications associated with epidural steroid injections are rare. Clinical examination and continued vigilance for neurologic deterioration after epidural steroid injections is important.

Click on the above link for the PubMed record for this article; full text by subscription. This abstract is reproduced with the permission of the publisher. DOI Link

   Text (Citation) Tagged (Export) Excel
 
Email To
Subject
 Message
Format
HTML Text     Excel



To use this feature you must register a personal account in My ICL. Registration is free! In My ICL you can save your ICL searches in My Searches, and you can save search results in My Collections. Be sure to use the Held Citations feature to collect citations from an entire search session. Read more search tips.

Sign Into Existing My ICL Account    |    Register A New My ICL Account
Search Tips
  • Enclose phrases in "quotation marks".  Examples: "low back pain", "evidence-based"
  • Retrieve all forms of a word with an asterisk*, also called a wildcard or truncation.  Example: chiropract* retrieves chiropractic, chiropractor, chiropractors
  • Register an account in My ICL to save search histories (My Searches) and collections of records (My Collections)
Advanced Search Tips